Barbiturate Toxicity Follow-up

Updated: Jan 14, 2017
  • Author: Keith A Lafferty, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Follow-up

Further Inpatient Care

Patients with barbiturate toxicity generally need to be monitored closely and should be in an ICU setting.

Hemodialysis and hemoperfusion enhance elimination of barbiturates (this is best established with phenobarbital). Hemoperfusion is more efficacious than hemodialysis but is associated with a higher incidence of complications. Hemodialysis or hemoperfusion may be of benefit for patients resistant to standard supportive care, in stage IV coma, or with shock, severe hypothermia, renal failure, and pulmonary edema. Some recommend extracorporeal removal to shorten the duration of coma when patients are apneic or have serum concentrations of barbiturate >100 mg/L.

Barbiturate withdrawal is very similar to ethanol withdrawal. Specifically, one may see a reduction in intoxication and an apparent improvement in condition. This may be quickly followed by anxiety, weakness, tremors, nausea, vomiting, and abdominal cramps. In chronic, heavy users, 1.5-5 days after the last dose the patient may develop seizures, and, between 3 and 7 days after the last dose, delirium tremens may occur. Like ethanol withdrawal, barbiturate withdrawal may be refractory to standard-dose benzodiazepine therapy, though these medications are first-line therapy.

Next:

Complications

Overdose with barbiturate may be associated with multiple complications, the most common of which is pneumonia. Other life-threatening complications may include acute renal failure, pulmonary edema, and the sequelae of hypotension and respiratory depression. Survivors may develop dermal bullae.

Previous
Next:

Prognosis

With early supportive care, overall in-hospital mortality rates from barbiturate poisoning are less than 0.5-2%.

Previous
Next: